Discussions that mention zaroxolyn

High & Low Blood Pressure board


My husband is 67, had one heart bypass in 1991, had Pacemaker/Defibrillator inserted in 2003 and takes several medications. He was sent to a kidney specialist in 2003, who took him off Hyzaar, saying it was damaging his kidneys, and put him on Doxazosin 4 mg.(Cardura) for bp. The problem with this medication is that it causes his legs and middle to swell and he has shortness of breath. For this problem, the Dr. prescribed Zaroxolyn (2.5 mg.) which, for him is a very powerful drug. After just one pill (which he takes when he feels he absolutely needs it - he is afraid to take it regularly) his Potassium level can plummet, so he takes extra potassium.This is guesswork too- we are constantly refining the dosage. If potassium & other electrolytes get too low he gets "zapped" by his defibrillator and he is anxious at times wondering if this is going to happen! He is now getting his potassium level checked every week to "stay on top" of the situation. This swelling started when he was put on Doxazosin and we do not want to go back to something harmful for his kidneys, but we wish there was something else out there for him!In addition to the drugs aforementioned, he takes daily: ALLOPURINOL 200 MG,AMIODARONE 200 MG, DEMADEX 60 MG, METOPROLOL 100 MG, PLAVIX 75 MG,POTASSIUM 60 MG Will appreciate all replies. Thank you.
That's a tough one to dig into.

The Doxasozin is an ALPHA-blocker that is used to treat prostate swelling and more recently to treat heart failure (wwhich is your husband's condition.) THe swelling is common and by the same mechanism is probably causing fluid builup in his lungs and shortness of breath (which the heart failure only adds to.

So then they piled on a potent diuretic, Zaroxolyn...to replace the diuretic in Hyzaar that was supposed to be destroying his kidneys.

So then the diuretic, like most diuretics, can cause gout...hence the allopurinol.
Are you sure the Potassium isn't 60 MeQ, 60 mg. is a vanishingly small dose.

The amiodorone is to slow the heart an avoid rhythm problem...unfortunately, it too can cause breathing difficulties.

The demadex is a loop diuretic (torsemide) simiolar to lasix...another attempt to drain water out of him.

Though this mess of drugs is best handled by a specialist, I'd say the worst fly in the ointment is the doxasozin which is causing the swelling and breathing problems that require the two diuretics to overcome. Ask his doctor if he can lose this medication.

So often we see what looks like Drug A causes problem B and Drug C is addded to treat B but causes condition D so drug E is added to treat THAT...and so on til you've done all your ABC's can your head and body are spinning out of control.!

Good luck; you have your hands full.